SafetyShare® newsletter brought to you by the Premier Safety Institute ®
Gina Pugliese, RN, MS, editor
Multistate outbreak of fungal meningitis from contaminated steroid
On October 8, 2012, CDC issued an Official Health Advisory distributed by the Health Alert Network
Update on the multistate outbreak of meningitis and stroke associated with potentially contaminated steroid medication. This issue of Safety Share summarizes that update.
As of January 15, 2013: 678 cases in 19 states with 44 deaths.
See ongoing updates from CDC and FDA:
CDC, in collaboration with FDA, state public health departments, and state boards of pharmacy, has been investigating an ongoing outbreak of meningitis
associated with a potentially contaminated steroid
medication, preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center (NECC), located in Framingham, Mass. CDC and
state public health departments are actively coordinating outreach to patients who have been exposed to this potentially contaminated
As of October 8, 2012, a total of 105 cases, including
eight deaths, have been reported in nine states (FL, IN, MD, MI, MN NC, OH, TN and VA). Fungus has been
identified in specimens from numerous patients, including Aspergillus spp and Exserohilum rostratum, indicating the possibility of
infections caused by multiple organisms. Fungal meningitis is not transmitted from person to person.
The onset of symptoms is typically 1 to 4 weeks following injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new
neurological deficit (consistent with deep brain stroke). Some patients’ symptoms were very mild in nature. Cerebrospinal fluid (CSF) has typically shown
elevated white cell count (with a predominance of neutrophils), low glucose, and elevated
protein. As of October 8, no infections resulting from injection into a peripheral joint space have been
On September 26, 2012, three lots of methylprednisolone acetate (PF) 80mg/ml were recalled by NECC:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
All infections detected as of October 8 have occurred after injections with methylprednisolone acetate
products from one of these lots. At this time, there is no evidence of infection related to other NECC
products. The FDA investigation into the NECC facility is ongoing. On October 5, FDA reported observing
"fungal contamination by direct microscopic
examination of foreign matter taken from a sealed vial of
methylprednisolone acetate collected from the New England Compounding Center." Further analysis is
ongoing. On October 6, NECC expanded its previous recalls to include all products currently in circulation
that were compounded at and distributed from its facility in Framingham, Mass. More information about
this recall is available at the
Physicians should contact patients who had injection with recalled lots of methylprednisolone
Physicians should contact (by phone or in person) any patient who had an injection (e.g., spinal, joint) after May 21, 2012, using any of the following
three recalled lots of preservative-free methylprednisolone acetate (80mg/ml) produced by NECC, to determine if they are having symptoms:
- Symptoms that should prompt diagnostic evaluation include
: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling at injection
site. Some of the symptoms of patients who have ultimately been diagnosed with meningitis have been mild and not classic for meningitis (e.g., new or
worsening headache without fever or neck stiffness).
- Healthcare professionals should cease use of any product produced by NECC, all of which have been recalled.
- CDC is currently not asking clinicians to actively contact patients who received other products, beyond the previously listed medications, from NECC to assess for symptoms.
However, clinicians should remain vigilant, and report to the state public health department, any infection identified in a patient known to have received
a product from NECC.
- CDC has updated clinician guidance addressing:
Sign up for CDC's Health Alert Network
Sign up to receive all HAN Update Alerts
Safety Institute –
You may forward this newsletter to your colleagues.
If you would like to reprint any of these stories,
please cite the “SafetyShare newsletter, Premier Inc.” as your source
and send an email to
firstname.lastname@example.org and alert us. Thank you.